Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1976, Volume 44, Issue 5

Self-Dual Preferences<1017:SP>2.0.CO;2-8
p. 1017-1032

Ryuzo Sato

Recent papers by Houthakker [3 and 4], Samuelson [8 and 9], Sir John Hicks [2], and others deal with the question of the existence of a nontrivial preference ordering which exhibits the same mathematical properties in terms of both the direct and indirect utility functions. It is shown that homogeneity and separability are compatible with both the direct and indirect utility functions,but that direct and indirect additivity is consistent with only limited classes of utility functions. Samuelson has raised the question of whether there exists a nontrivial self-dual preference ordering which requires more stringent conditions than homogeneity and separability. By a self-dual preference is meant a preference ordering such that the direct utility function is exactly identical with the corresponding indirect utility function The purpose of this paper is to present a complete solution to the problem of self-duality. First, we elaborate on the necessary and sufficient conditions for an "exactly" or "strongly" self-dual utility function (in Samuelson's sense). Then, using some well-known concepts of the continuous group theory of transformations, we study the case of "weakly" self-dual preference orderings and give a precise formulation of the concept of the "same" mathematical form. Some special classes of self-dual preferences are subjected to detailed analysis.

Log In To View Full Content

Journal News